Alert archive / New York / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 42, NWS Albany, NY

July 10, 2018Warren County, Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 10, 2018, 3:43 PM EDT for Warren County, Washington County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2018, 3:43 PM EDT (19:43 UTC)
Expired
Jul 10, 2018, 4:30 PM EDT
In force
47 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Warren County, NY, Washington County, NY

The radar

The Albany radar (KENX), 101 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:53 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 10, 1:53 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Albany NY
153 PM EDT Tue Jul 10 2018

.SYNOPSIS...
A cold front will cross the region today accompanied by isolated
to scattered showers and thunderstorms. In the wake of the
front, high pressure will bring fair and warm conditions
Wednesday into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 110 pm, scattered convection now forming along the cold
front roughly just north of St. Lawrence County into northern
Maine. Local forecast area remains clear of radar echoes attm,
but some agitated cu is forming across the southern Adirondacks
back into central NY. Forecast soundings suggest a capping
inversion remains over much of our area, but with continued
diurnal heating, this should erode. Will continue with the theme
of gradually increasing PoPs from now until the 20-21Z
timeframe. CAMs suggest scattered convective activity in the
local forecast area this afternoon and evening as large-scale
forcing increases ahead of an approaching midlevel wave along
with the surface front. In addition, some storms may form within
the agitated cu field ahead of the surface front. Noting
low-level moisture increasing from Albany north and west, with
dewpoints in the mid to upper 60s. South and east of Albany,
skies remain mainly clear with dewpoints in the mid and upper
50s, so have slowed down PoPs until the late afternoon and
evening there. With the development of SBCAPE around 1000-2000
J/kg and bulk shear 35-40 kt, some severe weather is possible.
Damaging wind is the main threat with inverted-V model soundings
yielding respectable DCAPE values. Some hail cannot be ruled
out, but it should be a secondary threat given the marginal
midlevel lapse rates and low CAPE density. Severe weather threat
is greatest in the Capital District and points north, where SPC
has upgraded to slight risk of severe weather. With the deep-
layer shear in place, organized/relatively long-lived cells are
possible, but the limiting factor will be the coverage of
convection owing to modest synoptic-scale forcing for ascent.
The severe threat should be waning after 00Z with the loss of
diurnal heating. In other news, have bumped up high temps in the
Capital District and points south, as many areas have already
attained forecast high temps.

Previous discussion...

Frontal passage (FROPA) should occur for our southeast zones
this evening. This is where we will keep PoPs/Wx with clearing
conditions from northwest to southeast. A slightly drier air
mass advects from the north which will lower dewpoints from the
lower half of the 60s back into the mid and upper 50s overnight
with a light northerly wind. Overnight lows should range from
the upper 40s across the Dacks to around 60F for the mid-Hudson
Valley.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Weather should remain rather tranquil through the short term as
surface pressures continue to climb, however, upper trough and
cyclonic flow remain across the region. Unlike yesterdays model
runs, seems the eastern flow will remain to the south and east
of the forecast area to keep PoPs/Wx at this time. Some diurnal
CU during the daytime heating then a mostly clear sky night. As
drier air filters in from the north, dewpoints falling further
into the 40s, temperatures will be near seasonable values
through Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
We begin the long term under both the surface and upper ridge
across the region with tranquil weather Thursday night. That
will be changing overnight into Friday as upstream cold front,
per the global model consensus, approaches the upper and
western Great Lakes.

Clouds will increase through the day Friday with the threat for
showers and thunderstorms Friday night. A rather strong mid
level jet will accompany this cold front so the potential for
some convective organization to occur during the overnight
period.

Some improving conditions are forecast through the day Saturday
as the aforementioned cold front passes east of the region
during the morning hours. A broad trough axis settles across the
region again so diurnally driven CU is expected. This drier
pattern should hold through Sunday into Sunday night before the
next frontal system approaches for the start of next week.

Temperatures through the period should average near to slightly
above normal as precipitation averaging below normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Isolated to scattered showers and thunderstorms expected this
afternoon into this evening. TAFs include VCTS as coverage is
not expected to be widespread. Storms are now over far northern
NY with strongest over Saint Lawrence River Valley. They will
gradually sink southward this afternoon. Storms could reach
KGFL by 20Z and storms should be southeast of KPSF/KPOU by 03Z.

Winds will be from a westerly direction this afternoon at 5 to
15kts, shifting to a northerly direction at 5 to 15 kts tonight
and Wednesday.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night:  Slight Chance of SHRA.
Sunday: Slight Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A cold front will approach and move across the region today
resulting in isolated to scattered showers and thunderstorms
mainly during the afternoon into the evening. High pressure will
build back in Wednesday and dominate our weather the rest of
the work week.

Minimum relative humidity levels are forecast to be mainly
between 45 to 55 percent on Tuesday and in the 30s Wednesday
afternoon.

&&

.HYDROLOGY...
Isolated to scattered storms expected today mainly in the
afternoon into the evening as a cold front approaches and moves
across the region. Fair weather is then expected the rest of the
work week. Our next chances for rain will be over the weekend.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...BGM/Thompson
SHORT TERM...BGM
LONG TERM...BGM
AVIATION...SND
FIRE WEATHER...IAA/BGM
HYDROLOGY...IAA/BGM
Hazardous weather outlook, Jul 10, 1:30 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
130 PM EDT Tue Jul 10 2018

MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-111200-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
130 PM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for the northern Berkshires of western
Massachusetts, the Capital District, Schoharie and Mohawk Valleys,
northern Taconics, Lake George Saratoga Region and southern
Adirondacks of east central New York, and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk for thunderstorms to become severe across the
region through this evening. The main threat will be damaging wind
gusts along with cloud to ground lightning. Isolated severe hail is
also possible. Thunderstorms will weaken and diminish after sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The next chance for thunderstorms arrives Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

CTZ001-013-MAZ025-NYZ058>061-063>066-111200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
130 PM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
the southern Berkshires of western Massachusetts, and the Mid Hudson
valley, central and southern Taconics, and southeastern Catskills in
east central New York.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for thunderstorms to become severe across
the region through this evening. Isolated damaging wind gusts are
possible along with cloud to ground lightning. Thunderstorms will
weaken and diminish after sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The next chance for thunderstorms arrives Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 10, 2:44 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Albany NY
244 PM EDT TUE JUL 10 2018

NYZ032-033-101945-
Northern Herkimer-Hamilton-
244 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HAMILTON AND EAST
CENTRAL HERKIMER COUNTIES...

At 243 PM EDT, a strong thunderstorm was located near Limekiln Lake
Campground, or 7 miles southeast of Old Forge, moving southeast at 25
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Lewey Lake Campground around 335 PM EDT.
  Speculator, Lake Pleasant and Moffitt Beach Campground around 345
  PM EDT.

LAT...LON 4380 7484 4371 7421 4366 7420 4336 7449
      4360 7501
TIME...MOT...LOC 1843Z 294DEG 22KT 4367 7484

JEC
Special weather statement, Jul 10, 3:11 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Albany NY
311 PM EDT TUE JUL 10 2018

NYZ042-043-102015-
Northern Washington-Northern Warren-
311 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND CENTRAL
WASHINGTON COUNTIES...

At 310 PM EDT, a strong thunderstorm was located near Bolton Landing,
or near Warrensburg, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Bolton Landing around 320 PM EDT.
  Huletts Landing around 330 PM EDT.
  Whitehall around 340 PM EDT.
  Comstock around 345 PM EDT.
  Granville and Poultney Village around 405 PM EDT.
  Wells around 410 PM EDT.

This Includes Interstate 87 between exits 24 and 25.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4365 7342 4364 7343 4362 7342 4359 7343
      4357 7340 4358 7338 4362 7337 4363 7330
      4358 7330 4356 7326 4353 7324 4333 7325
      4354 7384 4370 7377
TIME...MOT...LOC 1910Z 290DEG 25KT 4359 7371

JEC
Special weather statement, Jul 10, 3:27 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Albany NY
327 PM EDT TUE JUL 10 2018

NYZ033-041-042-083-102030-
Hamilton-Southeast Warren-Northern Warren-Northern Saratoga-
327 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON...
SOUTHWESTERN WARREN AND NORTHWESTERN SARATOGA COUNTIES...

At 327 PM EDT, a strong thunderstorm was located 7 miles east of
Speculator, moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will be near...
  Warrensburg around 410 PM EDT.

Other locations impacted by this storm include Thurman Station, Big
Hollow, Gilmantown, Girards Sugarbush, Lake Luzerne, Edwards Hill,
Fourth Lake, Conklingville, Stony Creek Station and Athol.

This Includes Interstate 87 near exit 23.

LAT...LON 4344 7447 4369 7429 4356 7371 4320 7383
TIME...MOT...LOC 1927Z 286DEG 27KT 4358 7424

JEC

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:44 PM EDTSpecial Weather StatementALYHamilton, Herkimer61 min
Jul 10, 3:11 PM EDTSpecial Weather StatementALYWashington64 min
Jul 10, 3:27 PM EDTSpecial Weather StatementALYWarren63 min
Jul 10, 3:45 PM EDTSevere Thunderstorm WarningALYWarren16 min
Jul 10, 3:55 PM EDTSpecial Weather StatementALYSchenectady50 min
Jul 10, 3:59 PM EDTSpecial Weather StatementALYWarren46 min
Jul 10, 4:09 PM EDTSevere Thunderstorm WarningALYAlbany, Montgomery, Rensselaer, Saratoga, Schenectady, Schoharie66 min
Jul 10, 4:26 PM EDTSpecial Weather StatementALYWarren49 min
Jul 10, 5:08 PM EDTSpecial Weather StatementALYWashington37 min
Jul 10, 5:15 PM EDTSpecial Weather StatementALYRensselaer30 min
Jul 10, 4:32 PM EDTSpecial Weather StatementALYRutland58 min
Jul 10, 4:58 PM EDTSpecial Weather StatementALYBennington62 min
Jul 10, 5:01 PM EDTSevere Thunderstorm WarningALYBennington, Windham59 min
Jul 10, 5:44 PM EDTAreal Flood AdvisoryALYBennington2 hr
Jul 10, 6:00 PM EDTSpecial Weather StatementALYWindham60 min
Jul 10, 6:10 PM EDTSpecial Weather StatementALYWindham35 min
Jul 10, 6:19 PM EDTSpecial Weather StatementALYWindham56 min

Nearby

Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.